Missouri, 2008

Hail and Damaging Wind in Missouri, May 25, 2008

May 25, 2008 · NWS EAX · 3 events in 2 counties and zones

Isolated severe thunderstorms, produced several reports of severe weather across the area, on May 25, 2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Isolated severe thunderstorms, produced several reports of severe weather across the area, on May 25, 2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 25, 8:15 PM CST, 38 minutes earlier.

Area forecast discussion, May 25, 8:15 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
915 PM CDT SUN MAY 25 2008

...UPDATED MESOSCALE DISCUSSION...

.UPDATE...

TORNADO WATCH 369 ISSUED FOR THE ENTIRE AREA AS CLUSTERS OF STORMS
ENTER NORTHEAST KANSAS/NW MISSOURI IN A MODERATELY UNSTABLE
ATMOSPHERE...ALTHOUGH STILL WEAKLY CAPPED. GREATEST CONCERN EXISTS
ALONG THE IOWA/MISSOURI BORDER WHERE STORMS ARE PROPAGATING ALONG A
BOUNDARY CHARACTERIZED BY SUFFICIENT LOW LEVEL CAPES...0-6KM SHEAR
MAGNITUDE AOA 40KT...AND 0-3 KM HELICITY VALUES IN A 200-300 M2/S2
RANGE. MLCAPES RANGE FROM 2000-3000 J/KG WITH ONLY WEAK CAPPING
REMAINING...YIELDING EHI AND STP PARAMETERS SUPPORTIVE FOR TORNADIC
PRODUCTION IN CELLS THAT CAN MAINTAIN UPDRAFTS ROOTED IN THE
BOUNDARY LAYER. FOR THE SOUTHERN PORTIONS OF THE WATCH
BOX...TORNADIC POTENTIAL IS FAR MORE CONDITIONAL. DOPPLER WEATHER
RADAR CLEARLY SHOWS OUTFLOW SURGE FAR AHEAD OF PRIMARY UPDRAFT
BASES...INDICATING SIGNIFICANT COLD POOL GENERATION IN THIS REGION
OF MUCH WEAKER LOW LEVEL SHEAR...AND HIGHER DCAPES (IN EXCESS OF
1500 J/KG) AND LCL/S (1500M). WITH SUNSET AND COOLING IN THE
BOUNDARY LAYER...LOW LEVEL THERMODYNAMIC PROFILES SHOULD
IMPROVE...AND IF WINDS JUST OFF THE BOUNDARY BEGIN TO INCREASE AS
EXPECTED...POTENTIAL FOR ROTATING UPDRAFTS WITH BOUNDARY LAYER
SOURCE AIRMASS WILL INCREASE...ASSUMING SOME SORT OF REGENERATION
ALONG THE OUTFLOW BOUNDARY IN THE SW-NE ORIENTATION INFLECTION IN
THE NEXT COUPLE HOURS.

21

&&

.PREVIOUS DISCUSSION...

/652 PM CDT SUN MAY 25 2008/
RECENT VISIBLE SATELLITE TRENDS SHOW A LARGE AREA OF SUBSIDENCE AND
CLEAR SKIES SPREADING NORTHEASTWARD FROM SOUTHEAST KANSAS INTO MUCH
OF WESTERN AND CENTRAL MISSOURI. THIS WARM/DRY LAYER ALOFT WAS FIRST
NOTED EARLY THIS MORNING BY A SERIES OF HEAT BURSTS FROM NRN OK INTO
ERN KS...AND CONTINUES TO SPREAD NORTHEAST AS WELL HANDLED BY RUC
OBJECTIVE ANALYSIS DATA.

WITH THAT SAID...WE ARE PRESENTLY SITUATED IN A RING OF
FIRE...SURROUNDED BY A LARGE HP SUPERCELL OVER ERN MO ALONG OLD MCS
BOUNDARY...ONGOING CLUSTERS OVER THE OZARKS ALONG REMNANT MCV
CIRCULATION...AND AN EXPANDING MCS ACROSS CENTRAL KANSAS ALONG THE
EFFECTIVE COLD FRONT.

IN THE VERY NEAR TERM...THERE IS AN OUTSIDE CHANCE THAT ROGUE
CONVECTION COULD FIRE WITHIN THE CU FIELD OVER THE FAR NRN MO
COUNTIES...AND COMBINATION OF EXTREME INSTABILITY AND STRONG DEEP
LAYER SHEAR WOULD SUPPORT A RAPID SUPERCELL EVOLUTION WITH A FAIRLY
STOUT NORTHWARD STORM MOTION INTO SRN IOWA. A SECOND AREA OF
ELEVATED CONVECTION MAY OVERTOP THE OUTFLOW BOUNDARY SPAWNED OVER
RANDOLPH/MACON/ADAIR COUNTIES FROM ONGOING HP SUPERCELL IN ERN MO.

MORE LIKELY HOWEVER...WE WILL BE FORCED TO WAIT FOR KANSAS ACTIVITY
TO PROPAGATE EASTWARD ALONG SHARPENING FRONTAL ZONE...BEING FED BY
UPPER 60F TO LOWER 70F DEWPOINTS AND TEMPERATURES IN THE UPPER 80S.
GIVEN THE WIDESPREAD NATURE OF STRONG/SEVERE CONVECTION OVER KANSAS
DESPITE WEAKER INSTABILITY/MOISTURE...AM QUITE CONCERNED ABOUT THE
PROSPECTS LATER THIS EVENING AS THESE STORMS ENTER A FAR MORE
VOLATILE ENVIRONMENT...WITH 850MB DWPTS OF 16-18C AND AMPLE DEEP
LAYER SHEAR. PARAMETERS LOOK QUITE IMPRESSIVE FOR UPSCALE GROWTH
INTO A FORWARD PROPAGATING SEVERE SQUALL LINE OR DERECHO ACROSS NRN
MO OVERNIGHT. WILL CONTINUE TO MONITOR.

BOOKBINDER

&&

.DISCUSSION...

FOR THIS EVENING...EARLY ON...MAY BE SEEING SCATTERED CONVECTION
JUST ABOUT ANYWHERE IN THE FORECAST AREA THANKS TO A VERY WARM AND
HUMID AIRMASS...AND LITTLE IN THE WAY OF A CAP THIS AFTERNOON. MORE
CONCENTRATED AREA OF THUNDERSTORMS SHOULD BE OCCURRING SOUTH OF THE
FORECAST AREA ASSOCIATED WITH AN MCV MOVING INTO EXTREME SOUTHWEST
MISSOURI...AND ALSO IN NORTHWEST MISSOURI AND NORTHEAST KANSAS JUST
AHEAD OF A FRONT MOVING INTO SOUTHEAST NEBRASKA. 18Z NAM SHOWING
OVER 3000 J/KG OF CAPE AVAILABLE IN NORTHWEST MISSOURI AT 00Z
WITH LITTLE OR NO CAP. WILL CARRY A CATEGORICAL AREA FOR THIS
CONVECTION...AND TAPER OFF POPS TO CHANCE CATEGORY FURTHER SOUTH TO
COVER THE MORE SCATTERED NATURE OF THE STORMS.

PC

CONDITIONS REMAIN FAVORABLE FOR SEVERAL CONVECTIVE CLUSTERS TO
DEVELOP ACROSS PORTIONS OF CENTRAL AND WESTERN KANSAS LATE THIS
EVENING AS MID-LVL IMPULSE LIFTS OUT OF THE DEEP WESTERN TROUGH.
DEPENDING ON ORIENTATION AND STRENGTH OF THE LLJ...CLUSTERS ARE
EXPECTED TO MERGE INTO A MCS AS THEY MOVE NORTHEAST.  MUCAPES
BETWEEN 1500-2500 J/KG AND BULK SHEAR SOME 40-55 KNOTS WILL SUPPORT
SEVERE CONVECTION AS PROPAGATES EASTWARD. CORFIDI VECTORS SUGGEST
MCS WILL CONTINUE TO TRAVEL TO THE NE THROUGH THE EVENING
HOURS...LIKELY REACHING NORTHEASTERN KANSAS/NORTHWESTERN MISSOURI
NEAR MIDNIGHT.  EVENTUALLY A SOUTHEASTWARD TREND CAN BE EXPECTED
ACROSS THE REMAINDER OF THE CWA TOWARDS DAYBREAK AS SFC BOUNDARY
BEGINS TO SHIFT SOUTHWARD. SOUNDINGS POINT TO PRIMARY THREATS BEING
DAMAGING WINDS...AS SIGNIFICANT MID-LVL DRY AIR INTRUSION EXISTS
ABOVE 800 MB AND LOW-LVL FLOW BECOMES MORE EAST-WEST ORIENTATED.
GIVEN THE VERY LARGE CAPE VALUES POSSIBLE...LARGE HAIL WILL ALSO BE
POSSIBLE.  TORNADIC THREAT CANNOT BE RULED OUT...AS 0-1 KM SHEAR
VALUES REMAIN BETWEEN 15-20 KNOTS.  DESPITE THE LIKELY ELEVATED
NATURE OF STORMS...MESOSCALE BOUNDARIES FROM AFTERNOON CONVECTION
WILL NEED TO BE WATCHED FOR LOCALLY ENHANCED HELICITY.

MORE SIGNIFICANT THREAT TONIGHT AND INTO TOMORROW MORNING WILL BE
HEAVY RAIN.  PWAT VALUES WILL REMAIN AT OR ABOVE 1.75 INCHES IN MOST
LOCATIONS.  BIGGEST QUESTIONS REMAIN WITH EXACT PLACEMENT OF HEAVY
RAIN...AS QUESTIONS REMAIN AS TO HOW THE MESOSCALE INTERACTION OF
LATE AFTERNOON ACTIVITY WILL AFFECT OVERNIGHT STORMS AND LOCATION OF
BOUNDARIES. MODELS ARE ALSO AT SOME DISAGREEMENT...WITH GFS
REMAINING THE OUTLIER AT THE MOMENT.  PREFER THE MORE CONSISTENT
ECMWF/NAM/UKMET ATTM.   FOR NOW BELIEVE THE HEAVIEST CORRIDOR WILL
BE ORIENTED IN AREAS NORTH OF INTERSTATE 70...OR ALONG AXIS OF H850
THETA-E CONVERGENCE...NOSE OF LOW-LVL MOISTURE TRANSPORT AND IN A
PRIME LOCATION OF THE RIGHT ENTRANCE REGION OF THE UPR LVL JET.
HOWEVER...IF CONVECTION CAN SHIFT LOW-LVL BOUNDARIES FURTHER
SOUTH...THEN HEAVIEST RAIN AXIS COULD SHIFT FROM A KANSAS CITY TO
SEDALIA LINE BY MONDAY MORNING. AS A RESULT...HAVE INCREASED QPF
OVER THESE AREAS AND WILL EXPAND FLASH FLOOD WATCH SLIGHTLY FURTHER
TO THE SOUTH AND EAST.  OVERALL QPF OVER NORTHERN MISSOURI COULD
EXCEED 2 INCHES IN MANY LOCATIONS.

EVEN BIGGER QUESTIONS ARISE FOR THE MONDAY FORECAST...AS SITUATION
IS HIGHLY DEPENDANT ON OVERNIGHT EVOLUTION OF STORMS.  EXPECTING
MCSS TO TAKE THEIR TIME IN CLEARING THE CWA DURING THE MORNING
HOURS...WHICH WILL LIKELY LEAVE MUCH OF THE AREA UNDER COOL
SUBSIDENCE.  THE BIG KEY TO CONVECTIVE CHANCES IN THE AFTERNOON WILL
BE KEY ON WHERE OUTFLOW BOUNDARY OF OVERNIGHT CONVECTION ENDS
UP...AND HOW SOON THE ATMOSPHERE CAN RECOVER.  HOWEVER...SIGNALS
STILL POINT TO THE POTENTIAL FOR ADDITIONAL STRONG CONVECTION OUT
AHEAD OF OUTFLOW BOUNDARY OVER THE SOUTHERN CWA...WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS.  UNFORTUNATELY...DOESNT
LOOK LIKE WERE THROUGH WITH THE HEAVY RAIN AS YET ANOTHER MCS WOULD
LIKELY CROSS THE CWA MONDAY NIGHT INTO TUESDAY. THIS STILL REMAINS A
HIGHLY CONDITIONAL FORECAST...HOWEVER IF THESE SIGNALS CONTINUE
ANOTHER FLASH FLOOD WATCH MAY BE NEEDED ACROSS THE SOUTHERN HALF OF
THE CWA FOR TOMORROW NIGHT.

MID-LVL RIDGING WILL FINALLY ALLOW FOR SFC HIGH PRESSURE TO BUILD IN
FOR THE MIDDLE OF THE WEEK. WITH THE FRONT DROPPING TO OUR SOUTH ON
TUESDAY...TEMPERATURES WILL LIKELY FALL BELOW AVERAGE BOTH TUESDAY
AND WEDNESDAY.  A QUICK RECOVERY WILL TAKE PLACE ON THURSDAY AS YET
ANOTHER UPR TROUGH LIFTS OUT OF THE SOUTHWEST.  THIS WILL INDUCE SFC
CYCLOGENESIS OVER THE WESTERN PLAINS LIFTING A WARM FRONT THROUGH
US.  AFTER THE EARLY WEEK SYSTEM MOVES THROUGH...MOISTURE NEVER
REALLY GET SHUNTED TOO FAR TO THE SOUTH ALLOWING FOR HOT AND HUMID
CONDITIONS TO RETURN BY THE END OF NEXT WEEK.  ALONG WITH MUGGY
CONDITIONS...THUNDERSTORMS AND POSSIBLY ANOTHER CHANCE FOR HEAVY
RAIN WILL ENTER THE FORECAST BY FRIDAY THROUGH SATURDAY.

31

&&

.AVIATION...

FOR THE 00Z TAFS...NEAR TERM OUTLOOK FOR THE TERMINALS IS FOR VFR
CONDITIONS TO PREVAIL THROUGH ABOUT MIDNIGHT (05Z) WITH A GUSTY
SOUTH WIND. AFTER MIDNIGHT...FOCUS TURNS TO THE CONVECTION THAT IS
CURRENTLY SPREAD ACROSS NORTH CENTRAL KANSAS. EXPECT THE CONVECTION
TO CONGEAL AND OVERSPREAD THE TERMINALS AFTER MIDNIGHT. USED A TEMPO
GROUP FOR MODERATE THUNDERSTORMS AS EXACT TIMING OF STORMS INTO THE
TERMINALS IS NOT POSSIBLE AT THIS TIME. LEFT A THREE HOUR PREVAILING
THUNDERSTORM GROUP IN AFTER THE TEMPO TO COVER THE FOLLOWING
STRATIFORM RAIN AND EMBEDDED THUNDERSTORM ACTIVITY. LOOKING AT CIGS
WITH THE UP STREAM STORMS...HAVE ONLY GONE AS LOW AS MVFR CIGS IN
TAF. COULD SEE VERY BRIEF IFR CIGS AND VISIBLE...BUT ANY FLIGHT
CONDITIONS IN THIS RANGE WILL BE HIGHLY TRANSIENT AT BEST. AFTER 10Z
HAVE SOUTHEAST WIND PREVAILING WITH VFR CIGS. THROWN IN PROB30
GROUPS TO COVER THE POTENTIAL FOR CONVECTION TOMORROW. WHERE
CONVECTION...AND RESULTANT FLIGHT ISSUES...POPS UP WILL DEPEND ON
WHERE THE OUTFLOW BOUNDARY FROM THE OVERNIGHT ACTIVITY ENDS UP.
ANTICIPATE THE NEED FOR MANY UPDATES TO THE TAFS OVERNIGHT AND
TOMORROW AS THE STORMS MOVE THROUGH.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 7 PM SUNDAY TO 1 PM MONDAY FOR MOZ001-
     MOZ002-MOZ003-MOZ004-MOZ005-MOZ006-MOZ007-MOZ008-MOZ011-
     MOZ012-MOZ013-MOZ014-MOZ015-MOZ016-MOZ017-MOZ020-MOZ021-
     MOZ022-MOZ023-MOZ024-MOZ025-MOZ028-MOZ029-MOZ030-MOZ031-
     MOZ032-MOZ033-MOZ037-MOZ038-MOZ039-MOZ040.

KS...FLASH FLOOD WATCH FROM 7 PM SUNDAY TO 1 PM MONDAY FOR KSZ025-
     KSZ102-KSZ103-KSZ104-KSZ105.
Hazardous weather outlook, May 25, 5:40 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CDT SUN MAY 25 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
640 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT.

 A VERY WARM AND UNSEASONABLY HUMID AIRMASS IN PLACE OVER
 THE REGION WAS SUPPORTING A VERY UNSTABLE AIRMASS LATE THIS
 AFTERNOON. A LARGE COMPLEX OF SEVERE THUNDERSTORMS ACROSS CENTRAL
 KANSAS AS OF 6 PM WILL CONTINUE TO MOVE EASTWARD TONIGHT ALONG A
 DEVELOPING COLD FRONT...REACH WESTERN PORTIONS OF THE OUTLOOK AREA
 AROUND 9 PM. STRONG INSTABILITY AND VERTICAL WIND SHEAR WILL SUPPORT
 THE POTENTIAL FOR WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT
 OVERNIGHT. THE HIGHEST THREAT AREA WILL BE ALONG AND NORTHWEST OF
 INTERSTATE 35 DURING THE LATE EVENING HOURS...ALTHOUGH SEVERE
 WEATHER WILL CERTAINLY BE POSSIBLE ANYWHERE NORTH OF THE MISSOURI
 RIVER. DAMAGING WIND GUSTS...SOME POSSIBLY EXCEEDING HURRICANE
 FORCE...WILL BE POSSIBLE WITH THIS ACTIVITY...AS WELL AS LARGE HAIL.
 A TORNADO OR TWO CANNOT BE RULED OUT.

 IN ADDITION...WITH A DEEP TROPICAL AIRMASS IN PLACE...THIS COMPLEX
 OF STORMS WILL SPREAD A LARGE AREA OF VERY HEAVY RAINFALL OVER MUCH
 OF NORTHERN MISSOURI AND EASTERN KANSAS TONIGHT. RAIN AMOUNTS OF 2
 INCHES OR MORE WILL BE POSSIBLE..WITH THIS EXCESSIVE RAINFALL
 LEADING TO THE POTENTIAL FOR FLASH FLOODING AND RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 THE SURFACE FRONT WILL BE MOVING SOUTH ACROSS THE OUTLOOK AREA
 MONDAY MORNING AND INTO TUESDAY. SEVERAL ROUNDS OF SLOW MOVING
 THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD...TRENDING SLOWLY
 SOUTHWARD WITH TIME. SEVERE WEATHER AND ADDITIONAL TORRENTIAL
 RAINFALL ARE EXPECTED...WITH THE POTENTIAL FOR WIDESPREAD FLOODING.

 THE NEXT CHANCE OF THUNDERSTORMS WILL COME TOWARD THE FRIDAY
 SATURDAY TIME FRAME. AT THIS TIME IT IS TOO SOON TO TELL IF THERE
 IS A POTENTIAL FOR SEVERE WEATHER WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 9 PM ALONG AND
 WEST OF THE INTERSTATE 35 CORRIDOR. PERSONS ARE URGED TO BE
 ESPECIALLY CAREFUL IF SPOTTING SEVERE WEATHER OR FLOODING AT
 NIGHT...WHEN IT IS ESPECIALLY DIFFICULT TO RECOGNIZE HAZARDOUS
 WEATHER.

BOOKBINDER

In the hours before

Special weather statement, May 25, 3:14 PM CST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
414 PM CDT SUN MAY 25 2008

MOZ025-033-252200-
MACON-RANDOLPH-
414 PM CDT SUN MAY 25 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN RANDOLPH AND SOUTHEASTERN
MACON COUNTIES UNTIL 500 PM CDT...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CAIRO TO HIGBEE...
MOVING NORTHEAST AT 12 MPH.

THESE STORMS WILL BE NEAR...
  CLARK BY 450 PM CDT.

THE TOWNS OF JACKSONVILLE AND RENICK ARE ALSO IN THE PATH OF THESE
STORMS.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

PC
Special weather statement, May 25, 6:57 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
757 PM CDT SUN MAY 25 2008

MOZ001-260130-
ATCHISON-
757 PM CDT SUN MAY 25 2008

...SIGNIFICANT WEATHER ALERT FOR EXTREME NORTHWESTERN ATCHISON
COUNTY UNTIL 830 PM CDT...

AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORM 14 MILES NORTHWEST OF ROCKPORT...OR
19 MILES WEST OF TARKIO...MOVING NORTHEAST AT 40 MPH.

THIS STORM WILL PRIMARILY TRACK ACROSS SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA...CLIPPING EXTREME NORTHWEST ATCHISON COUNTY
INCLUDING THE FINAL FIVE MILES OF INTERSTATE 29 IN MISSOURI.

A BRIEF DOWNPOUR...SMALL HAIL...AND WINDS OF 30 TO 40 MPH ARE
EXPECTED WITH THIS STORM.

BOOKBINDER
Special weather statement, May 25, 7:32 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
832 PM CDT SUN MAY 25 2008

MOZ001-002-260200-
ATCHISON-NODAWAY-
832 PM CDT SUN MAY 25 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN ATCHISON AND NORTHWESTERN
NODAWAY COUNTIES UNTIL 900 PM CDT...

AT 828 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF TARKIO TO
FAIRFAX...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

PEOPLE IN ATCHISON AND NODAWAY COUNTIES...INCLUDING THE CITIES OF
FAIRFAX AND BURLINGTON JUNCTION...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

BOOKBINDER
Special weather statement, May 25, 8:37 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
937 PM CDT SUN MAY 25 2008

KSZ103-MOZ013-020-021-028-029-260315-
BUCHANAN-CLAY-CLINTON-DE KALB-LEAVENWORTH-PLATTE-
937 PM CDT SUN MAY 25 2008

...SIGNIFICANT WEATHER ALERT FOR CLAY...CLINTON...EASTERN BUCHANAN...
NORTHERN LEAVENWORTH...PLATTE AND SOUTHERN DEKALB COUNTIES UNTIL 1015
PM CDT...

AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG GUST FRONT ALONG A LINE EXTENDING FROM ST. JOSEPH TO
DEARBORN TO EASTON...MOVING EAST AT 35 MPH.

A SUDDEN AND RAPID INCREASE IN WINDS...GUSTING TO 40 TO 55 MPH ARE
EXPECTED WITH THE PASSAGE OF THIS GUST FRONT...LASTING NO MORE THAN
A MINUTE OR TWO. THERE ARE NO THUNDERSTORMS ASSOCIATED WITH THIS
FEATURE...SO NO LIGHTNING OR PRECIPITATION WILL BE OBSERVED WITH ITS
PASSAGE.

BOOKBINDER
Local storm report, May 25, 8:42 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
942 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     NON-TSTM WND GST 3 W ST JOSEPH           39.76N 94.91W
05/25/2008  M59 MPH          BUCHANAN           MO   ASOS

            59 MPH MEASURED WIND GUST WITH GUST FRONT PASSAGE.

&&

BOOKBINDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
May 25, 8:53 PM CST
Where
Harrison County, 1.48 mi NNW of Eagleville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.490, -93.990

Hail, Grundy

When
May 25, 9:35 PM CST
Where
Grundy County, 0.69 mi S of (P35)spickard
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
40.240, -93.720

Hail, Grundy

When
May 25, 10:25 PM CST
Where
Grundy County, Laredo
Measured
0.88 in hail
Reported by
Public
Coordinates
40.030, -93.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97044, 97042, 97043.